Nebraska, 2016Flash Flood in Nebraska, August 31, 2016
August 31, 2016 · NWS GLD · 1 event in 1 county or zone
During the morning flash flooding was reported north of Parks along Count Road 712. Rainfall from the previous night over the same location the flooding occurred caused the ground to be saturated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the morning flash flooding was reported north of Parks along Count Road 712. Rainfall from the previous night over the same location the flooding occurred caused the ground to be saturated. Little if any of the Repeated rainfall the next morning soaked in, causing four to six inches of water to flow over the road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 4:18 AM MST, 6 hours 12 minutes earlier.
Area forecast discussion, Aug 31, 4:18 AM MST, 6 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
518 AM MDT WED AUG 31 2016
.SHORT TERM...(Today through Friday)
Issued at 239 AM MDT Wed Aug 31 2016
Last bit of shortwave energy rotating around the southern plains
anticyclone will keep scattered thunderstorms going today,
gradually ending tonight. Instability/shear parameters remain
similar to yesterday, but with cloud cover keeping temperatures
relatively cool, instability may be a little lower. Nonetheless,
with deep layer shear remaining below 20kts the severe threat will
be rather limited. Primary hazard will continue to be locally
heavy rainfall/flash flooding with slow moving storms in a very
moist environment.
Areas of fog/patchy dense fog will persist through mid to late
morning today, then redevelop overnight tonight and into Thursday
morning.
After the morning fog burns off, Thursday will be dry as a ridge
builds over the area aloft.
Friday will see storms in eastern Colorado during the afternoon
as southwest flow develops aloft around the base of a system
entering the northern Rockies. These storms will spread eastward
into the remainder of the area Friday night. Instability and shear
will be better compared to the last few days with the stronger
flow aloft, especially in Colorado where there might be a marginal
risk for a severe storm or two. Further east instability and shear
will diminish, so storms will likely weaken as the move into those
areas.
Temperatures will be below normal today due to cloudiness and
precipitation, then slightly below normal on Thursday and near
normal on Friday with more sun expected.
.LONG TERM...(Saturday through Tuesday)
Issued at 110 AM MDT Wed Aug 31 2016
In the extended period there will be a persistent southwesterly flow
into the region. This is due to troughing in the western CONUS and
ridging in the eastern CONUS (excluding regions impacted by the
tropical storm/depression). This flow pattern will allow moisture to
be pushed north into the CWA which will help with precipitation
development. For the most part, there are shower and storm chances
each day during the extended period due to 700 mb shortwaves moving
through the primary mid level flow. Come Monday into Tuesday, a cold
front could potentially impact the CWA Nebraska counties, which
could enhance storm development in those areas. Previous guidance
had the cold front potentially moving through the CWA from the north
but current guidance keeps it, for the most part, to our north. Will
keep an eye on this as next week approaches.
Temperatures are expected to be in the 80s during the extended
period, with a possible cool down into the 70s early next week with
the approaching cold front.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 515 AM MDT Wed Aug 31 2016
VLIFR in fog/low clouds will slowly improve through this morning.
However it may take until early afternoon to reach VFR as
ceilings will be slow to rise in moist environment and light
upslope winds. Scattered showers and thunderstorms will continue
through this afternoon, gradually diminishing tonight. Locally
heavy rainfall will be possible. Tonight, areas of fog and low
clouds will redevelop overnight, with VLIFR possible once again
towards sunrise Thursday morning.
&&
.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...CLT
AVIATION...024
Hazardous weather outlook, Aug 31, 9:49 AM MST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1049 AM MDT WED AUG 31 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1049 AM MDT WED AUG 31 2016 /1149 AM CDT WED AUG 31 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
TODAY...GRADUALLY DIMINISHING TONIGHT. LOCALLY HEAVY RAINFALL
WILL BE THE MAIN HAZARD WITH STRONGER STORMS.
AREAS OF FOG WILL DEVELOP AFTER MIDNIGHT TONIGHT. VISIBILITY MAY
BE REDUCED BELOW ONE MILE AT TIMES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
AREAS OF FOG WILL CONTINUE INTO THURSDAY MORNING. VISIBILITY MAY
BE REDUCED TO LESS THAN ONE MILE AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 31, 5:21 AM MST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
621 AM MDT WED AUG 31 2016
COZ090-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311500-
YUMA COUNTY-CHEYENNE-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...BIRD CITY...
ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...
HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...GRINNELL...
GRAINFIELD...TRIBUNE...LEOTI...BENKELMAN...CULBERTSON...TRENTON...
STRATTON NE...PALISADE...MCCOOK
621 AM MDT WED AUG 31 2016 /721 AM CDT WED AUG 31 2016/
PATCHY DENSE FOG HAS DEVELOPED THIS MORNING OVER PARTS OF THE
AREA AND WILL CONTINUE TO IMPACT SOME LOCATIONS THROUGH 9 AM
MDT/10 AM CDT. VISIBILITIES AS LOW AS ONE QUARTER MILE HAVE BEEN
REPORTED INCLUDING OAKLEY KANSAS AT INTERSTATE 70. MOTORISTS
SHOULD BE PREPARED FOR SUDDEN DROPS IN VISIBILITIES OF SHORT
DISTANCES THIS MORNING.
Special weather statement, Aug 31, 5:47 AM MST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
647 AM MDT WED AUG 31 2016
COZ090-KSZ001>004-013>016-027>029-041-042-NEZ079>081-010100-
YUMA COUNTY-CHEYENNE-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-
SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-
HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...ST. FRANCIS...BIRD CITY...
ATWOOD...OBERLIN...NORTON...GOODLAND...COLBY...HOXIE...
HILL CITY...SHARON SPRINGS...OAKLEY...QUINTER...GRINNELL...
GRAINFIELD...TRIBUNE...LEOTI...BENKELMAN...CULBERTSON...TRENTON...
STRATTON NE...PALISADE...MCCOOK
647 AM MDT WED AUG 31 2016 /747 AM CDT WED AUG 31 2016/
PATCHY DENSE FOG HAS DEVELOPED THIS MORNING OVER PARTS OF THE
AREA AND WILL CONTINUE TO IMPACT SOME LOCATIONS THROUGH 9 AM
MDT/10 AM CDT. VISIBILITIES AS LOW AS ONE QUARTER MILE HAVE BEEN
REPORTED INCLUDING OAKLEY KANSAS AT INTERSTATE 70. MOTORISTS
SHOULD BE PREPARED FOR SUDDEN DROPS IN VISIBILITIES OVER SHORT
DISTANCES THIS MORNING.
Special weather statement, Aug 31, 6:29 AM MST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
729 AM MDT WED AUG 31 2016
COZ091-092-311530-
KIT CARSON COUNTY-CHEYENNE COUNTY-
INCLUDING THE CITIES OF...BURLINGTON...ARAPAHOE...CHEYENNE WELLS
729 AM MDT WED AUG 31 2016
PATCHY DENSE FOG HAS DEVELOPED THIS MORNING OVER PARTS OF THE
AREA AND WILL CONTINUE TO IMPACT SOME LOCATIONS THROUGH 9 AM
MDT/10 AM CDT. VISIBILITIES AS LOW AS ONE QUARTER MILE HAVE BEEN
REPORTED. MOTORISTS SHOULD BE PREPARED FOR SUDDEN DROPS IN
VISIBILITIES OVER SHORT DISTANCES THIS MORNING.
Flash Flood, Dundy
- When
- August 31, 10:30 AM MST to 1:30 PM MST
- Where
- Dundy County, 6.79 mi N of Parks to 6.78 mi N of Parks
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.148, -101.726
Four to six inches of water was reported over the road east of the 327 Avenue and County Road 712 intersection.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Lightning Strike in Texas, August 31, 2016$253,000 · 2 events
- Flooding and Lightning Strike in Florida, August 31, 20161 injured · 3 events
- Lightning Strike in New York, August 31, 20161 injured · 1 event
- Hail in North Dakota, August 31, 20161.25 in hail · 8 events
- Flash Flooding and Damaging Winds in Oklahoma, August 31, 201656 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 31, 20166 events
- Hail in South Dakota, August 31, 20161.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 31, 20164 events
- Damaging Winds in Virginia, August 31, 201650 kt wind · 4 events
- Flash Flood and Heavy Rain in New Mexico, August 31, 2016$500 · 2 events
- Waterspouts in Lake Superior, August 31, 20162 events
- Hail and Damaging Wind in Virginia, August 31, 2016$800 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657967.